Maine, 2012

Extreme Cold in Maine, February 12 to 13, 2012

February 12 to 13, 2012 · NWS CAR · 3 events in 3 counties and zones

Dangerous wind chills of 35 to 45 below zero occurred across northwest Maine from the evening of the 12th through the morning of the 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Dangerous wind chills of 35 to 45 below zero occurred across northwest Maine from the evening of the 12th through the morning of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 5:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 12, 5:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EST SUN FEB 12 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH THROUGH THE MARITIMES TONIGHT THROUGH
MONDAY.&&

.NEAR TERM /THROUGH MONDAY/...
UPDATE: BITTER COLD NIGHT IN STORE W/ MAINLY CLR SKIES AND BRISK
W TO NW WINDS CREATING DANGEROUS WIND CHILLS SPCLY CENTRAL AND
N... NEEDED TO MAKE A MINOR ADJUSTMENT TO HRLY TEMPS WHICH ARE
FALLING JUST A LITTLE QUICKER THAN ERLYR FCST.

LOW PRESSURE WILL CONTINUE TO MOVE NORTH THROUGH THE CANADIAN
MARITIMES THROUGH MONDAY. THE FORECAST AREA WILL REMAIN IN A DRY
NORTHWEST FLOW IN THE WAKE OF THIS SYSTEM TONIGHT THROUGH MONDAY.
THIS WILL BRING MAINLY CLEAR SKIES TO THE REGION TONIGHT WITH
MOSTLY SUNNY SKIES EXPECTED ON MONDAY. LOW TEMPERATURES ARE
EXPECTED TO FALL TO 15 TO 20 BELOW ZERO ACROSS MOST OF THE
NORTHERN HALF OF THE FORECAST AREA BY DAYBREAK MONDAY...WITH 5 TO
10 BELOW ZERO ACROSS MUCH OF THE REST OF THE FORECAST AREA. THE
VERY COLD TEMPERATURES WILL COMBINE WITH NORTHWEST WINDS TONIGHT
RESULTING IN VERY COLD WIND CHILLS...ESPECIALLY ACROSS FAR
NORTHWEST MAINE WHERE A WIND CHILL WARNING WILL BE ISSUED FOR THIS
EVENING THROUGH MIDDAY MONDAY. ELSEWHERE...A WIND CHILL ADVISORY
IS BEING ISSUED FOR THIS EVENING INTO MID MORNING MONDAY FOR THE
REST OF NORTHERN MAINE AND THE CENTRAL MAINE HIGHLANDS. ACROSS
DOWNEAST MAINE ACTUAL AIR TEMPERATURES ARE NOT EXPECTED TO BE
QUITE AS COLD WITH WIND CHILL TEMPERATURES REMAINING ABOVE
ADVISORY LEVELS FOR THE MOST OF THE NIGHT. HIGH TEMPERATURES ON
MONDAY ARE EXPECTED TO ONCE AGAIN BE BELOW NORMAL FOR THIS TIME OF
YEAR WITH SINGLE DIGITS ABOVE ZERO TO NEAR 10 DEGREES ACROSS THE
NORTH...AND MID TO UPPER TEENS ACROSS DOWNEAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
CANADIAN ARCTIC HIGH PRESSURE WILL MOVE JUST NORTH OF THE STATE
MONDAY NIGHT AND THEN MOVE NORTHEAST OF THE REGION ALLOWING ARCTIC
AIRMASS TO START TO RETREAT. HOWEVER, ONE MORE BITTER COLD NIGHT
IN STORE FOR MONDAY NIGHT. WARM AIR ADVECTION CLOUDS WILL START TO
INVADE THE STATE FROM THE WEST DURING MONDAY NIGHT PREVENTING
TEMPERATURES FROM COMPLETELY BOTTOMING OUT, BUT STILL EXPECTING
SUBZERO LOWS FOR MUCH OF NORTHERN AND CENTRAL SECTIONS WITH SINGLE
NUMBERS ELSEWHERE. WARM AIR ADVECTION WILL CONTINUE ACROSS THE
REGION ON TUESDAY WITH CLOUDS AND MODERATING SURFACE TEMPERATURES.
MAY HAVE ENOUGH LOW LEVEL MOISTURE TO PRODUCE SOME SCATTERED
FLURRIES ACROSS THE NORTH BUT WITH LIMIT MOISTURE ALOFT NOT
EXPECTING ANY ACCUMULATION AT THIS TIME. WARM AIR ADVECTION TO
CONTINUE INTO WEDNESDAY AS TEMPERATURES WARM TO ABOVE FREEZING
EXCEPT OVER THE EXTREME NORTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEAK LOW PRESSURE WILL MOVE WELL SOUTH OF THE GULF OF MAINE SO
EXPECTING A MAINLY DRY FORECAST WEDNESDAY NIGHT INTO THURSDAY WITH
TEMPERATURES ABOVE NORMAL FOR THIS TIME OF THE YEAR. NEXT LOW
PRESSURE WILL MOVE THROUGH THE GREAT LAKES AS IT APPROACHES NEW
ENGLAND FROM THE WEST. MODELS IN FAIRLY GOOD AGREEMENT WITH
PRECIPITATION TO SPREAD FROM WEST TO EAST ACROSS THE REGION ON
FRIDAY. EXPECT LOW PRESSURE TO WEAKEN AS IT MOVES INTO WESTERN NEW
ENGLAND WITH POSSIBLE REDEVELOPMENT IN THE GULF OF MAINE LATER ON
FRIDAY. IF LOW PRESSURE THEN OCCLUDES, PRECIPITATION MAY LINGER
INTO SATURDAY.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR CONDITIONS EXPECTED ALL TERMINALS THROUGH MONDAY.

SHORT TERM: VFR CONDITIONS ACROSS DOWNEAST TERMINALS MONDAY NIGHT
THROUGH THURSDAY THEN LOWERING TO MVFR/IFR IN RAIN OR SNOW ON
FRIDAY. VFR CONDITIONS ACROSS NORTHERN SITES MONDAY NIGHT BUT
LOWERING TO MVFR CEILINGS TUESDAY THROUGH THURSDAY. CONDITIONS
MAY LOWER TO IFR IN SNOW ON FRIDAY.

&&

.MARINE...
NEAR TERM: WIND/SEAS WILL REMAIN AT SMALL CRAFT ADVISORY LEVELS
THROUGH MONDAY...THUS A SMALL CRAFT ADVISORY IS IN EFFECT.
FREEZING SPRAY IS POSSIBLE TONIGHT THROUGH EARLY MONDAY MORNING.

SHORT TERM: EXPECT CONDITIONS TO FALL BELOW SCA CRITERIA ON
TUESDAY AND REMAIN BELOW SCA CONDITIONS THROUGH FRIDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY UNTIL NOON EST MONDAY FOR MEZ002-005-006-
     010.
     WIND CHILL WARNING UNTIL NOON EST MONDAY FOR MEZ001-003-004.
     WIND CHILL ADVISORY UNTIL 9 AM EST MONDAY FOR MEZ011-031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST MONDAY FOR ANZ050>052.

&&

NEAR TERM...KHW/DUDA
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KHW/DUDA
MARINE...KHW/DUDA/FOSTER
Hazardous weather outlook, Feb 12, 3:02 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
302 PM EST SUN FEB 12 2012

MEZ002-005-006-010-132015-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
302 PM EST SUN FEB 12 2012

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-004-132015-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
302 PM EST SUN FEB 12 2012

...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-031-032-132015-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
302 PM EST SUN FEB 12 2012

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-132015-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
302 PM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-132015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
302 PM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northwest Aroostook

When
February 12, 7:00 PM EST to February 13, 12:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred.

Extreme Cold/Wind Chill, Northern Somerset

When
February 12, 7:00 PM EST to February 13, 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Mesonet
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred.

Extreme Cold/Wind Chill, Northern Piscataquis

When
February 12, 7:00 PM EST to February 13, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 45 below zero occurred.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364811, 364812, 364813.